Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 28, NWS Dodge City, KS

August 7, 1999Comanche County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 7, 1999, 8:01 PM CDT for Comanche County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1999, 8:01 PM CDT (01:01 UTC)
Expired
Aug 8, 1999, 2:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2987 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 080101
FFWDDC
KSC033-080700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SAT AUG 7 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 200 AM CDT

* AT 753 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 4 MILES NORTHEAST OF WILMORE...
  MOVING SLOWLY SOUTHEAST.

* A NUMBER OF THUNDERSTORMS HAVE DEVELOPED AND DISSIPATED IN THIS
  DURING THE PAST 2 HOURS SATURATING THE SOIL WITH RAINFALL.  THIS
  NEW STORM WILL PRODUCE MORE RAIN THAN THE SOIL CAN HOLD CAUSING
  RAPID RUNOFF INTO THE MULE CREEK.

IF YOU LIVE NEAR THE MULE CREEK IN NORTHEAST COMANCHE COUNTY
WATCH FOR RAPIDLY RISING WATER AND BE PREPARED TO MOVE IMMEDIATELY
TO HIGHER GROUND.  THOSE WITH INTERESTS ALONG THE MULE CREEK SHOULD
TAKE IMMEDIATE ACTION TO PROTECT THEIR PROPZERTY AND LIVESTOCK.

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:36 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 3:36 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SAT AUG 7 1999

WAITING TO SEE WHAT THE TCU IS GOING TO DO THIS AFTERNOON WITH FRONT
HAVING PASSED THROUGH ALL BUT THE SE CORNER OF CWA. NOT SEEING A
TREMENDOUS AMOUNT OF SURFACE CONVERGENCE ANYWHERE IN THE
CWA...HOWEVER...THE TCU CONTINUE TO BUBBLE. THEREFORE...WILL WORD 1ST
PD A 20 POP FOR THE CENTRAL AND SOUTH WITH EVENING WORDING. ONCE
BOUNDARY LAYER STARTS TO COOL...ANY SHOW SHOULD BE OVER.

MAIN FORECAST CONCERN FOR LATER TONIGHT WILL BE WHETHER LOW-LEVELS
CAN SUPPORT INCREASING CLOUDS. WITH COOLER AIR MASS TO OUR NORTH AND
PLENTY OF LOW CLOUD SEEN ON SAT PICTS...WILL WORD INCREASING CLOUDS
FOR THE CENTRAL AND EAST.

IF LOW CLOUDS MATERIALIZE...NEXT FCST CHALLENGE WILL BE SKY/TEMPS
FOR SUNDAY. AS WE MIXOUT TOMORROW MORNING...WE SHOULD LOSE THE LOW
CLOUDS...SO WILL WORD BECOMING MOSTLY SUNNY CENTRAL/EAST. HIGHS WILL
BE SLIGHTLY COOLER NORTHEAST WHERE COOLER AIR AND LOW CLOUD WILL
HANG AROUND THE LONGEST.

FOR MONDAY...WITH SOME DOWNSLOPE COMPONENT TO THE SFC WIND AND A
MOSTLY SUNNY SKY...WILL MENTION HIGHS IN THE 90S ACROSS THE BOARD.

EXTENDED DISCUSSION...
GOOD MODEL CONTINUITY AGAIN TODAY WITH THE MAIN ENERGY STAYING TO
THE NORTH. THE CANADIAN SPECTRAL SHOWS A COLD FRONT GETTING CLOSE TO
US ON TUESDAY AFTERNOON AND EVENING...BUT MAY BE A GLANCING BLOW.
WILL WAIT UNTIL MORE GUIDANCE COMES IN TMRW TO THROW IN A THUNDER
THREAT ON TUESDAY NIGHT. WILL CONTINUE WITH A SMALL CHANCE FOR
THUNDER ON THURSDAY AND FRIDAY WITH HINT OF FLATTENING MID LEVEL
RIDGE AND VORT. OTHERWISE FOR TEMPS THE 60S FOR LOWS AND 90S FOR
HIGHS ON FMR GUID IS IN LINE WITH ENSEMBLE RUN TEMPS. WILL GET RID
OF 80 DEGREE WORDING FOR THE PACKAGE AND STAY IN 90S.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/093 066/095 067 200
GCK 063/091 064/094 065 200
EHA 061/091 062/093 063 200
LBL 064/095 065/096 066 200
HYS 064/087 065/094 066 020
P28 068/091 071/095 072 220

.DDC...NONE.

MCCAMMON/KRUSE

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.